Alert archive / New Mexico / Areal Flood Advisories in 2021

Areal Flood Advisory 252, NWS Albuquerque, NM

July 20, 2021Rio Arriba County, Sandoval County, New Mexico

NWS Albuquerque, NM issued this areal flood advisory at Jul 20, 2021, 3:42 PM MDT for Rio Arriba County, Sandoval County, New Mexico. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 3:42 PM MDT (21:42 UTC)
Expired
Jul 20, 2021, 6:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Rio Arriba County, NM, Sandoval County, NM

The radar

The Albuquerque radar (KABX), 101 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WGUS85 KABQ 202142
FLSABQ

Flood Advisory
National Weather Service Albuquerque NM
342 PM MDT Tue Jul 20 2021

NMC039-043-210045-
/O.NEW.KABQ.FA.Y.0252.210720T2142Z-210721T0045Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rio Arriba NM-Sandoval NM-
342 PM MDT Tue Jul 20 2021

The National Weather Service in Albuquerque has issued a

* Arroyo and Small Stream Flood Advisory for...
  South Central Rio Arriba County in north central New Mexico...
  Northeastern Sandoval County in north central New Mexico...

* Until 645 PM MDT.

* At 342 PM MDT, Doppler radar indicated heavy rain due to 
  thunderstorms moving to the south and southwest. Rainfall rates in 
  excess of one inch an hour were detected by radar with these 
  storms. This will cause arroyo and small stream flooding.

* Some locations that will experience flooding include...
  Fenton Lake State Park, Youngsville and Coyote.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Arroyos, streams, and normally dry rivers can become raging killer 
currents in a matter of minutes. Water in arroyos can travel many 
miles and take hours to reach your location from upstream rain areas.

&&

LAT...LON 3622 10684 3625 10657 3623 10656 3617 10655
      3610 10655 3603 10654 3600 10655 3595 10655
      3594 10659 3591 10664 3585 10667 3588 10689
      3597 10687

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this areal flood advisory went out at Jul 20, 2:40 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 20, 2:40 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
240 PM MDT Tue Jul 20 2021

.SYNOPSIS...
The coverage of showers and thunderstorms with heavy rainfall will
increase over the western half of New Mexico through this weekend.
The most significant storm coverage is likely from Thursday through
Saturday as an upper level wave drifts westward from Texas. Five day
rainfall amounts will average 1 to 2 inches across the region with
locally higher amounts over western New Mexico. Temperatures will be
near to below normal for mid to late July.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...
The upper ridge axis extending approximately from south central AZ
through north central CO this afternoon will continue to tilt in a
clockwise direction through Wednesday night. Drier air at and above
500 mb was noted on satellite imagery and morning soundings across
the southeast half of NM and over portions of west TX, although low
level moisture remains plentiful. The drying aloft hasn't kept a few
storms from erupting over the eastern plains today though, but
models indicate this activity will diminish early in the evening.
Forecast models otherwise feature the north central to west central
and southwest areas for convection tonight and Wednesday, with an
uptick possible Wednesday. The upper circulation will also continue
to support hazy skies over much of northern and central NM in the
short term.

Only spotty and rather short lived low clouds/fog were observed this
morning over far east central NM and in the Moreno Valley so will
continue to leave out of the weather grids for tonight and early
Wednesday. Overnight lows will be a few degrees warmer than normal,
while highs on Wednesday will be near to about 5 degrees below
average.

LONG TERM...(THURSDAY THROUGH SUNDAY)...
Models have finally come into better agreement with regard to the
upper level wave retrograding slowly west from the lower MS River
Valley. By Thursday, the center of H5 high pressure will be near the
Four Corners while the upper wave approaches the Permian Basin. The
axis of 700-500mb deformation between the two features will stretch
from southwest to northeast across northern and western NM. PWs are
progged to rise above 1.15" at KABQ for several days from Thursday
thru at least Sunday. The upper wave is shown drifting west then
northwest across the state which will introduce sufficient lift w/
abundant moisture in place. The latest WPC ERO shows the greatest
probability for flash flooding on Thursday over northern and western
NM which may may overlap into Friday and/or Saturday. Average QPF
amounts of 1-2" are likely for the north and west with locally higher
amounts expected.

By Monday, the upper wave shifts farther northwest into the Great
Basin while H5 high pressure begins dominating the southern Great
Plains. A noteworthy slug of moisture still remains in place over NM
next week w/ a more traditional south to north steering flow.

99/Guyer

&&

.FIRE WEATHER...
The upper ridge axis extending approximately from south central AZ
through north central CO this afternoon will continue to tilt in a
clockwise direction Wednesday through Thursday. Storm motion will
generally be from northeast to southwest tonight through Wednesday.
Cell movement to trend more north to south or become slow and
erratic by Thursday, due to an approaching upper low from west TX.
The focus for showers and storms will continue to be generally along
and west of I-25 and along and north of I-40 through much of this
week, although a day to day trend of increasing the number and areal
coverage of storms is expected through Friday and Saturday. Highs
will be near to below normal and overnight lows will be a few
degrees warmer than average. Highs may stray even cooler than normal
over the weekend. Winds will be light outside of convective activity
and areas of fair to poor ventilation are forecast for portions of
the north, west and central for the rest of this week.

99

&&

.AVIATION...
18Z TAF CYCLE
Upper ridge axis has been tilting from southwest to northeast from
srn AZ through north central CO and will continue to move clockwise
for the next 24 hrs. Convection to favor the higher terrain and the
eastern plains prior to 00Z then storms will be focused over central
and wrn NM. Brief MVFR cigs/vsbys and mt obscurations are possible
with the stronger showers/storms. Convection to gradually dissipate
aft 21/03Z but isold activity to persist through 21/06Z.

99

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  69  94  67  92 /  20  30  40  50
Dulce...........................  56  88  55  86 /  40  60  60  80
Cuba............................  59  85  57  82 /  50  50  60  80
Gallup..........................  60  88  59  86 /  30  60  60  70
El Morro........................  56  81  56  78 /  40  60  60  80
Grants..........................  61  85  59  82 /  40  50  50  80
Quemado.........................  59  81  58  80 /  40  70  40  90
Magdalena.......................  61  83  61  81 /  40  30  20  60
Datil...........................  57  81  56  78 /  40  60  30  80
Reserve.........................  61  86  60  87 /  40  60  40  80
Glenwood........................  67  89  66  89 /  30  50  20  70
Chama...........................  51  83  51  79 /  30  60  60  90
Los Alamos......................  59  85  59  82 /  40  50  50  80
Pecos...........................  56  82  56  81 /  30  40  30  60
Cerro/Questa....................  52  83  50  81 /  20  60  40  70
Red River.......................  46  73  46  73 /  20  60  40  70
Angel Fire......................  44  75  44  75 /  20  50  30  70
Taos............................  54  85  53  85 /  20  50  40  70
Mora............................  52  78  52  78 /  20  40  20  60
Espanola........................  54  89  53  89 /  30  40  40  70
Santa Fe........................  59  85  58  84 /  30  40  30  70
Santa Fe Airport................  60  88  59  87 /  40  40  30  70
Albuquerque Foothills...........  66  86  66  87 /  40  30  30  60
Albuquerque Heights.............  69  88  68  89 /  40  20  30  50
Albuquerque Valley..............  64  89  63  91 /  40  20  30  50
Albuquerque West Mesa...........  67  88  67  90 /  40  30  30  60
Belen...........................  69  91  68  91 /  40  20  20  50
Bernalillo......................  64  90  63  92 /  40  30  30  60
Bosque Farms....................  67  90  65  90 /  30  20  30  50
Corrales........................  66  90  65  92 /  40  30  30  60
Los Lunas.......................  67  90  66  91 /  30  20  20  50
Placitas........................  64  87  63  88 /  40  30  30  60
Rio Rancho......................  68  89  66  90 /  40  30  30  60
Socorro.........................  67  91  67  91 /  30  20  20  40
Sandia Park/Cedar Crest.........  59  83  60  83 /  40  30  30  60
Tijeras.........................  62  85  62  86 /  40  30  30  60
Edgewood........................  59  85  59  85 /  40  30  30  50
Moriarty/Estancia...............  58  86  59  87 /  30  30  20  50
Clines Corners..................  56  81  57  82 /  30  20  20  40
Mountainair.....................  59  83  59  83 /  30  20  10  40
Gran Quivira....................  59  83  59  83 /  40  20  10  40
Carrizozo.......................  62  84  62  87 /  20  20   5  20
Ruidoso.........................  55  75  55  79 /  20  30   5  20
Capulin.........................  56  82  57  84 /   5  10   5  20
Raton...........................  56  86  57  88 /   5  20  10  30
Springer........................  56  84  56  88 /  10  20  10  40
Las Vegas.......................  53  80  54  82 /  20  30  10  50
Clayton.........................  60  87  62  89 /   5   5   0   0
Roy.............................  58  83  60  85 /  10  10   5  20
Conchas.........................  61  86  62  91 /  10   5   0  10
Santa Rosa......................  62  87  63  88 /  10  10   0  20
Tucumcari.......................  65  90  66  92 /   5   5   0   0
Clovis..........................  62  85  62  86 /   5   5   0   0
Portales........................  64  86  64  87 /   5   5   0   0
Fort Sumner.....................  65  88  65  89 /  10   5   0   0
Roswell.........................  68  90  67  90 /   5   5   0   5
Picacho.........................  62  83  62  84 /  10  10   5  10
Elk.............................  57  78  58  81 /  10  20   5  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 20, 2:57 AM MDT, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
257 AM MDT Tue Jul 20 2021

NMZ201>241-211100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
257 AM MDT Tue Jul 20 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected today and tonight.
Storm motions will be slow and rainfall could become locally heavy.
A few storms may also produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous thunderstorms are expected each afternoon and
evening. Storm motions will be slow and rainfall could become heavy.
This may lead to localized areas of flash flooding, with the greatest
risk below recent burn scars. Isolated locations may receive up to 2
inches of rain, especially along and west of the Continental Divide
Wednesday through Sunday. A few storms may also produce small hail
and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and flash flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

15

In the hours before

Local storm report, Jul 20, 12:45 PM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1245 PM MDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             HOUSE                   34.65N 103.90W
07/20/2021  M0.88 INCH       QUAY               NM   COCORAHS

&&

EVENT NUMBER ABQ202102460

GUYER
Special weather statement, Jul 20, 1:01 PM MDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
101 PM MDT Tue Jul 20 2021

NMZ233-237-201930-
Guadalupe County-De Baca County-
101 PM MDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DE BACA AND EAST
CENTRAL GUADALUPE COUNTIES UNTIL 130 PM MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sumner Lake State Park, or 18 miles northwest of Fort Sumner, moving
west at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.  Frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Sumner Lake State Park and Sumner Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3483 10435 3461 10423 3446 10453 3479 10471
TIME...MOT...LOC 1901Z 074DEG 19KT 3470 10442

DPorter
Special weather statement, Jul 20, 2:55 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
255 PM MDT Tue Jul 20 2021

NMZ212-214-218-202130-
Southern Sangre de Cristo Mountains-Santa Fe Metro Area-Glorieta Mesa
Including Glorieta Pass-
255 PM MDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA FE COUNTY UNTIL 330
PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm near
Eldorado At Santa Fe moving southwest at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain will also be possible with this storm.

Locations impacted include...
Southeastern Santa Fe, Eldorado At Santa Fe, Canada De Los Alamos,
Lamy, Glorieta, Galisteo and La Cienega.

This includes the following highways...
 Interstate 25 between Mile Markers 267 and 299.
 Highway 285 between Mile Markers 281 and 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3568 10589 3559 10576 3535 10591 3552 10619
TIME...MOT...LOC 2054Z 036DEG 9KT 3558 10593

DPorter
Local storm report, Jul 20, 2:58 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
258 PM MDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     FLASH FLOOD      11 S SANTA FE           35.52N 105.93W
07/20/2021                   SANTA FE           NM   COCORAHS

            RAIN RATES OF 4 TO 5 INCHES PER HOUR WITH FLOODED
            ARROYOS AROUND ELDORADO

&&

EVENT NUMBER ABQ202102461

GUYER
Special weather statement, Jul 20, 3:27 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
327 PM MDT Tue Jul 20 2021

NMZ221-202200-
Sandia/Manzano Mountains Including Edgewood-
327 PM MDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR BERNALILLO COUNTY UNTIL 400 PM
MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tijeras, or 15 miles east of Albuquerque, moving southwest at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain will also be possible with this storm.

Locations impacted include...
Tijeras, Cedar Crest, Sedillo, Sandia Park, Cedro, Carnuel, San
Antonito and Canoncito in Bernalillo County.

This includes Interstate 40 between Mile Markers 170 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3505 10622 3492 10640 3503 10646 3507 10646
      3507 10648 3510 10648 3511 10649 3512 10649
      3516 10647 3520 10633
TIME...MOT...LOC 2126Z 055DEG 9KT 3509 10636

DPorter
Local storm report, Jul 20, 3:40 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
340 PM MDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     FLASH FLOOD      CEDAR CREST             35.11N 106.37W
07/20/2021                   BERNALILLO         NM   TRAINED SPOTTER

            WATER FLOWING OVER ROADWAYS FROM NM-14 TO PINON RIDGE.
            STORM DRAINS OVERWHELMED. ARROYOS ARE FULL AROUND CEDAR
            CREST. RAIN RATES BETWEEN 4 AND 5 INCHES PER HOUR.

&&

EVENT NUMBER ABQ202102462

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:05 PM MDTSpecial Weather StatementABQSan Juan25 min
Jul 20, 12:06 PM MDTSpecial Weather StatementABQDe Baca24 min
Jul 20, 12:34 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Quay26 min
Jul 20, 1:01 PM MDTSpecial Weather StatementABQDe Baca29 min
Jul 20, 2:17 PM MDTAreal Flood AdvisoryABQSanta Fe88 min
Jul 20, 2:33 PM MDTFlash Flood WarningABQSanta Fe2 hr
Jul 20, 2:55 PM MDTSpecial Weather StatementABQSanta Fe35 min
Jul 20, 3:08 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe, Torrance112 min
Jul 20, 3:27 PM MDTSpecial Weather StatementABQBernalillo33 min
Jul 20, 3:33 PM MDTFlash Flood WarningABQBernalillo, Santa Fe117 min
Jul 20, 3:43 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval2 hr
Jul 20, 3:48 PM MDTAreal Flood AdvisoryABQRio Arriba, Santa Fe3 hr
Jul 20, 3:55 PM MDTFlash Flood Warning Considerable damage threatABQBernalillo2 hr
Jul 20, 4:00 PM MDTSpecial Weather StatementABQBernalillo30 min
Jul 20, 4:15 PM MDTSpecial Weather StatementABQLos Alamos30 min
Jul 20, 4:21 PM MDTSevere Thunderstorm WarningABQRio Arriba, Santa Fe24 min
Jul 20, 4:33 PM MDTSpecial Weather StatementABQ27 min
Jul 20, 4:35 PM MDTSpecial Weather StatementABQSan Juan25 min
Jul 20, 4:42 PM MDTSpecial Weather StatementABQLos Alamos33 min
Jul 20, 4:46 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval3 hr
Jul 20, 5:06 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe114 min
Jul 20, 5:09 PM MDTAreal Flood AdvisoryABQRio Arriba, San Juan2 hr
Jul 20, 5:36 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval84 min
Jul 20, 5:49 PM MDTAreal Flood AdvisoryABQCibola, McKinley, Sandoval116 min

Nearby

Areal Flood Advisories in New Mexico, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.